Herluf G. Lund, Jr., MD, FACS , president of The Aesthetic Society, has issued a statement on reports of complications among dermal filler patients who received the Moderna COVID-19 vaccine.
The statement is as follows:
It has recently been reported that three patients with dermal fillers have had adverse reactions to the Moderna COVID-19 vaccine. In two of these cases localized facial swelling occurred after vaccination, and in one - lip angioedema two days after vaccination. Each of these cases was resolved after treatment with steroids and/or antihistamines. The FDA intends to note this in its prescribing information. There have been no reported cases in patients receiving the Pfizer COVID-19 vaccine.
The incidents that have been reported are very rare, and these facial swelling reactions have been mild and responded quickly to oral steroids and/or oral antihistamines. None of the cases required the use of an EpiPen or hospitalization, none were considered life-threatening, and there were no long-term complications in those who reported having facial swelling after receiving the COVID-19 vaccine. As with all vaccines, swelling of the face and lips is not an uncommon side effect. Patients with a history of these complications should have an EpiPen readily available.
The FDA and the manufacturers of the approved COVID-19 vaccines are continuing to monitor for other similar reactions. Facilities that are providing vaccinations with either the Moderna or the Pfizer vaccines are prepared to monitor and treat patients for signs or symptoms of an allergic reaction as per recommendations from the CDC, FDA, and others.
Having a history of dermal fillers should not bar someone from being vaccinated. The risks from acquiring and being infected with the COVID-19 virus far outweigh the risks from a reaction to one of the vaccines if the patient has a history of using dermal fillers.
This recommendation is based on a small number of reported adverse events, the minimal severity of the reactions recorded, the response in those with the reported reactions to minimal treatment, and the lack of any long-term complications.
The Aesthetic Society will continue to monitor for any further reported incidents of reactions in persons with dermal fillers who received the COVID-19 vaccine and will update these recommendations as needed.
Links to Fact Sheets:
Moderna COVID-19 vaccine FDA EUA
Pfizer COVID-19 vaccine FDA EUA
Herluf G. Lund, MD, FACSThe Aesthetic Society, President